Texas, 2023

Hail and Damaging Wind in Texas, August 10, 2023

August 10, 2023 · NWS FWD · 4 events in 1 county or zone

A surface low pressure center and a weak frontal boundary kicked off isolated thunderstorms across western and central portions of North Texas on the afternoons and evenings of August 9 & 10. Wind damage and large hail occurred in a few of these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A surface low pressure center and a weak frontal boundary kicked off isolated thunderstorms across western and central portions of North Texas on the afternoons and evenings of August 9 & 10. Wind damage and large hail occurred in a few of these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 10, 4:59 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 10, 4:59 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
559 PM CDT Thu Aug 10 2023

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Through Friday Evening/

North Texas is undergoing another day where the dominant mid
level ridge in place is being compromised by a subtle disturbance
traversing its northern flank. This disturbance, in combination
with a quasi-stationary front stretching from the Red River to the
Big Country, is resulting in isolated to scattered thunderstorm
development this evening. Storms may be sparse in nature, but with
such a hot boundary layer in place, will be capable of producing
damaging downburst wind gusts. The best storm chances will be
north of I-20 and west of I-35 (nearest to the stationary front).

Locations that miss out on the rain may still receive outflow,
which may locally drop temperatures to more comfortable values
but can also disrupt the gradient wind field. These erratic winds
can negatively impact wildfire suppression efforts, and those
working fires are urged to keep an extra focus on RADAR and
updated forecast data. A Red Flag Warning remains in effect
through the evening hours and will also be in effect for Friday
afternoon and evening.

Today's heat indices have soared higher than they have in several
days, with 110-115 degree values being widespread this afternoon.
Friday's dewpoints may be a couple degrees lower than today, but
with widespread highs of 105+ degrees expected, the Excessive Heat
Warning will remain in place through Friday. Unfortunately, it
looks like the ridge will re-intensify, keeping pretty much all of
the region devoid of precipitation on Friday.

30

&&

.LONG TERM... /Issued 235 PM CDT Thu Aug 10 2023/
/This Weekend Through Next Week/

Any sort of meaningful relief remains far out of our reach this
weekend and into the work week next week. The critical fire threat
will be our main concern for the next several days due to
exceptionally dry fuels, lack of wetting rains, breezy southerly
winds, and relentless triple digit heat. Minimum relative humidity
values will range from the upper teens to low 20s across most of
our western zones. Due to a severe lack of appreciable rain,
conditions will remain favorable for the ignition of new wildfires
as well as their spread and maintenance. Though our wind speeds
lighten up through the week, the current situation regarding fuel
dryness is the leading concern regarding our critical fire weather
threat. With that being said, Red Flag Warnings are likely to
continue as we move through the forecast period, as well as any
heat related products that are needed.

The subtropical ridge that has been exerting itself across North
and Central Texas will remain the dominant feature through the
week. Unfortunately for most of us, this means that the hot, dry,
and fire weather conditions will remain the topic of discussion.
As for our next rain chances, MCS activity across Oklahoma and
areas north could send outflows our way, which would locally
enhance the potential for isolated convection across our Red River
counties. Some more of us may luck out through Tuesday and again
through Thursday as the current pattern configuration attempts to
back off to the north and west, placing us on the eastern fringes
of the upper-level ridge. This will allow for northerly flow
across our eastern zones and could allow for convection along a
weak frontal boundary as it tries to move south before stalling
out in our forecast area. Despite this however, the overall
synoptic pattern will be unfavorable for any widespread rain
chances and certainly isn't anything to hang your hat on as
confidence isn't terribly high at this time.

Reeves

&&

.AVIATION... /NEW/
/00Z TAFs/

VFR and light south winds are expected for the most part. Will
need to keep an eye on convection developing to the west of the
Metroplex, which could produce some erratic outflow winds if any
storms get close prior to dissipation. VCTS has been added in the
00-03Z time frame for the Metroplex TAF sites, where an isolated
storm or two may encroach on the area from the west. Fortunately,
probabilities of direct impact on any one airport still appear
low at this time. All activity should dissipate around or shortly
after 03Z.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    84 105  83 105  83 /  20   5   5   5   0
Waco                80 105  78 104  78 /   5   0   0   0   0
Paris               80  98  79  99  79 /  20  10   0  10   5
Denton              81 106  80 106  80 /  20  10   5   5   5
McKinney            80 102  79 101  80 /  10   5   0   5   5
Dallas              84 107  82 106  83 /  10   5   0   5   0
Terrell             80 104  78 104  79 /   5   5   0   5   0
Corsicana           81 106  80 106  80 /   5   0   0   0   0
Temple              78 105  78 105  77 /   5   0   0   0   0
Mineral Wells       80 110  79 108  79 /  30   5   5   5   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM CDT Friday for TXZ091>095-
100>107-115>123-129>135-141>148-156>162-174-175.

Red Flag Warning until 10 PM CDT this evening for TXZ100>102-
115>118-129>133-141>145-156>160-174.

Red Flag Warning from 11 AM to 10 PM CDT Friday for TXZ100>102-
115>118-129>133-141>145-156>160-174.

&&
Hazardous weather outlook, Aug 10, 1:37 PM CST, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
237 PM CDT Thu Aug 10 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-111200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
237 PM CDT Thu Aug 10 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
There is a low chance for thunderstorms this afternoon and evening
across our northwestern counties in North Texas. The main hazards
will be gusty winds and potentially frequent lightning.

Critical fire weather continues as well and will be colocated with
the thunderstorm potential through the afternoon. Cloud-to-ground
lightning strikes from isolated thunderstorms could also spark new
wildfires.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Dangerously hot conditions will persist through the extended period
with triple digit heat and high heat index values each afternoon.
Heat illness risk will remain high through the week.

Elevated to critical fire weather conditions will also be a concern
each day due to hot, dry, and breezy conditions.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 10, 5:36 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
636 PM CDT Thu Aug 10 2023

TXZ101-110000-
Jack TX-
636 PM CDT Thu Aug 10 2023

...A strong thunderstorm will impact portions of southwestern Jack
County through 700 PM CDT...

At 636 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Richardson State Park, or 8 miles southwest of Jacksboro, moving
northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jacksboro, Fort Richardson State Park, Perrin, Bartons Chapel, and
Lost Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3323 9809 3301 9802 3300 9815 3301 9833
      3321 9838
TIME...MOT...LOC 2336Z 240DEG 10KT 3313 9823

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Prater
Special weather statement, Aug 10, 5:52 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
652 PM CDT Thu Aug 10 2023

TXZ100-110015-
Young TX-
652 PM CDT Thu Aug 10 2023

...A strong thunderstorm will impact portions of northeastern Young
County through 715 PM CDT...

At 651 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Graham, or near Graham, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Graham, Lake Graham, Newcastle, Jean, and Loving.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3336 9866 3327 9842 3318 9842 3304 9850
      3315 9878
TIME...MOT...LOC 2351Z 211DEG 9KT 3319 9862

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Prater
Special weather statement, Aug 10, 6:07 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
707 PM CDT Thu Aug 10 2023

TXZ101-110030-
Jack TX-
707 PM CDT Thu Aug 10 2023

...A strong thunderstorm will impact portions of southern Jack County
through 730 PM CDT...

At 706 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Richardson State Park, or near Jacksboro, moving northeast at 10
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jacksboro, Fort Richardson State Park, Perrin, Joplin, Bartons
Chapel, Lost Creek Reservoir, Vineyard, and Wizard Wells.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3330 9813 3316 9792 3312 9792 3300 9815
      3300 9823 3308 9834
TIME...MOT...LOC 0006Z 226DEG 8KT 3315 9815

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Hernandez
Special weather statement, Aug 10, 6:34 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
734 PM CDT Thu Aug 10 2023

TXZ101-110100-
Jack TX-
734 PM CDT Thu Aug 10 2023

...A strong thunderstorm will impact portions of northwestern Jack
County through 800 PM CDT...

At 734 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Jacksboro. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northwestern Jack
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3329 9807 3323 9828 3336 9840 3347 9829
      3347 9823
TIME...MOT...LOC 0034Z 233DEG 1KT 3333 9828

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Hernandez
Special weather statement, Aug 10, 6:55 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
755 PM CDT Thu Aug 10 2023

TXZ091-101-102-110130-
Montague TX-Wise TX-Jack TX-
755 PM CDT Thu Aug 10 2023

...A strong thunderstorm will impact portions of southwestern
Montague, northwestern Wise and northeastern Jack Counties through
830 PM CDT...

At 755 PM CDT, Doppler radar was tracking a strong thunderstorm near
Newport, or 11 miles southwest of Bowie, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bowie, Sunset, Lake Amon G Carter, Newport, Stoneburg, Fruitland,
Park Springs, and Crafton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3376 9796 3340 9764 3330 9795 3347 9811
      3347 9798 3374 9798
TIME...MOT...LOC 0055Z 235DEG 11KT 3343 9796

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Hernandez
Local storm report, Aug 10, 7:24 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
824 PM CDT Thu Aug 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     Hail             1 NW Bowie              33.57N 97.86W
08/10/2023  E0.88 inch       Montague           TX   Emergency Mngr

            Nickel size hail reported in NW Bowie.

&&

JH

The radar

The Dallas/Ft Worth radar (KFWS), 122 km away, was scanning. The volume nearest the first event began at 01:26 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Montague

When
August 10, 7:24 PM CST
Where
Montague County, 0.58 mi W of Bowie
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.570, -97.860

Thunderstorm Wind, Montague

When
August 10, 7:29 PM CST
Where
Montague County, 1.8 mi SE of Bowie
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.550, -97.830

Emergency management reported significant tree damage near the community center in Bowie, TX.

Hail, Montague

When
August 10, 7:34 PM CST
Where
Montague County, 0.58 mi W of Bowie
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
33.570, -97.860

Emergency management reported ping pong ball sized hail near the intersection of Theater Road and Highway 81 north of Bowie, TX.

Hail, Montague

When
August 10, 7:34 PM CST
Where
Montague County, 0.9 mi NW of Bowie
Measured
1.75 in hail
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.580, -97.860

Emergency management reported golf ball sized hail on Highway 81 approximately 2 miles north of Bowie, TX.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132750, 1132756, 1132751, 1132753.